Hail, Pepin
- When
- May 2, 8:10 PM CST
- Where
- Pepin County, 0.69 mi N of Pepin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.440, -92.150
Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota. These storms moved into west central Wisconsin and caused hail near Lake Pepin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 2, 7:07 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 807 PM CDT WED MAY 2 2012 .DISCUSSION... SYNOPSIS...UPPER PATTERN THIS AFTERNOON CONTINUES TO SHOW WSW FLOW IN PLACE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES...AS STRONG SUB-TROPICAL RIDGING REMAINS ANCHORED OVER THE SOUTHEAST US. THERE IS CURRENTLY A NICE UPPER JET STREAK WORKING ACROSS SODAK INTO NRN MN...WITH SHORTWAVE ENERGY CURRENTLY IN WY EXPECTED TO FOLLOW THE JET INTO NW MN THIS EVENING. THIS UPPER AIR PATTERN LOOKS TO REMAIN MORE OR LESS IN PLACE THROUGH THE REST OF THIS WORK WEEK. THIS WEEKEND...A STRONGER TROUGH WILL WORK ACROSS THE ROCKIES INTO THE NRN PLAINS AS UPPER RIDGING BUILDS UP INTO THE GREAT LAKES. THIS UPPER TROUGH IS CURRENTLY FORECAST BY THE MED RANGE MODELS TO CUT OFF OVER SRN CAN AND LINGER ACROSS THE AREA INTO THE MIDDLE OF NEXT WEEK. AT THE SFC...THE FLOW PATTERN THIS AFTERNOON IS RATHER DIFFUSE ACROSS THE AREA. COOL FRONT THAT WORKED INTO WRN MN OVERNIGHT HAS STALLED OUT ACROSS THE AREA FROM REDWOOD FALLS UP THROUGH RUSH CITY. PRESSURE GRADIENT IS QUITE BAGGY...SO THERE REALLY IS NO CONVERGENCE ALONG THE BOUNDARY...ONLY A STRONG MOISTURE GRADIENT...WITH DEWPS DOWN AROUND 40 IN THE AXN AREA...WITH AN INCREASE INTO THE LOWER 60S ACROSS SRN/SE MN. THROUGH THE REST OF THIS WORK WEEK...THE MOISTURE GRADIENT LOOKS TO JUST WAFFLE AROUND THE CWA. THERE WILL BE TWO DOMINATE AND RATHER PERSISTENT SFC FEATURES THROUGH FRIDAY...HIGH PRESSURE OVER HUDSON BAY AND LEE SIDE TROUGHING/LOW PRESSURE OVER THE CENTRAL PLAINS. THIS WILL EVENTUALLY ACT TO REORIENT THE MOISTURE GRADIENT FROM ITS CURRENT SW-NE ORIENTATION OVER TO A NW TO SE ORIENTATION BY FRIDAY. OVER THE WEEKEND...STRONGER FRONTS/INVERTED TROUGHS LOOK TO MOVE ACROSS THE REGION FRI NIGHT AND AGAIN SAT NIGHT. BEHIND THE SAT NIGHT FRONT...THERE ARE INDICATIONS FOR HIGH PRESSURE TO WORK IN ON MORE NW FLOW ALOFT...WITH THE FIRST HALF OF NEXT WEEK LOOKING COOLER AND DRIER/LESS ACTIVE. FOR PRECIP CHANCES...CONFIDENCE IS PROBABLY THE HIGHEST AT THIS POINT FOR THE FEATURE COMING THROUGH SATURDAY NIGHT. TILL THEN...WE KEEP THE MOISTURE GRADIENT...AND THEREFORE INSTABILITY GRADIENT IN THE AREA...WHICH MAKES IT HARD TO RULE OUT THUNDERSTORMS AT ANY POINT REALLY THROUGH SAT NIGHT. FOR THIS AFTERNOON...MESOANALYIS HAS SHOWN MLCAPES INCREASE TO 1500-2500 J/KG FROM SRN MN BACK INTO WRN IA/ERN NEB WITH LITTLE/NO CIN INDICATED. FORTUNATELY...THE DIFFUSE AND EVEN DIFFLUENT NATURE OF THE SFC WIND FIELD ACROSS IA HAS KEPT STORMS FROM DEVELOPING...BUT CU FIELD OVER ERN NEB LOOKING A BIT MORE PERTURBED IN REGION OF STRONGER SFC CONVERGENCE ALONG THE INVERTED TROUGH. CURRENT THINKING IS THAT STORMS WILL DEVELOP OVER ERN NEB IN THE NEXT TWO HOURS AND QUICKLY CONGEAL INTO AN MCS THAT THEN TRACKS ACROSS THE NOSE OF WHAT WILL BE A STRENGTHENING LLJ. HOW FAR NORTH THIS LLJ GOES WILL DETERMINE OUR CONVECTIVE POTENTIAL TONIGHT...BUT LOOKING AT THE CURRENT RUC...IT WOULD FAVOR A MAJORITY OF THE ACTIVITY STAYING SOUTH ACROSS IA. FURTHER NORTH...A NICE FIELD OF ACCUS IS PRESENT ON SATELLITE ACROSS NODAK AT THE MOMENT. THE RUC ALONG WITH MOST OTHER MODELS SHOW THE WY WAVE WORKING ACROSS THE DAKOTAS INTO NRN MN TONIGHT...WAA ASSOCIATED WITH THIS FEATURE WILL LIKELY TAKE AN AREA OF SHOWERS/STORMS ACROSS CENTRAL/NRN MN. AS A RESULT...EXPECT NRN AND SRN/SE SECTIONS OF THE CWA TO HAVE THE BEST POTENTIAL FOR SHRA/TSRA TONIGHT...WITH IT BEING VERY POSSIBLE THAT LITTLE HAPPENS IN BETWEEN. FOR THURSDAY AND FRIDAY...THE HUDSON HIGH LOOKS TO SLOWLY GAIN STRENGTH THROUGH THE PERIOD...WITH THE HOPE THAT IT POSSIBLY GIVES A DRY THURSDAY NIGHT THROUGH FRIDAY MORNING. FOR THURSDAY...THE BIG QUESTION IS WHAT HAPPENS AT THE SFC. SREF/NAM/GFS SHOW AN INVERTED TROUGH/WEAK SFC LOW MOVING INTO SW MN BY THE AFTERNOON...WITH MLCAPE VALUES AGAIN INCREASING TO BETWEEN 1000 AND 2000 J/KG. IF THIS OCCURS...THUNDER CHANCES WOULD BE HIGHEST ACROSS WRN MN...SO HAD TO DRAG CHANCE POPS BACK ACROSS THE ENTIRE CWA FOR THEN. IF THIS SCENARIO DOES PLAY OUT...THEN THE SLIGHT RISK IN THE DAY 2 OUTLOOK FOR SW MN IS WARRANTED...OTHERWISE WE WOULD JUST SEE SOME WIDELY SCATTERED THUNDERSTORMS ALONG THE BOUNDARY. FOR FRIDAY...IT IS LOOKING THE HUDSON HIGH WILL HELP CUT OFF PRECIP DURING THE MORNING...BUT INCREASING WAA DURING THE AFTERNOON IN RESPONSE TO A SHORTWAVE MOVING ACROSS THE DAKOTAS WILL LEAD TO AN INCREASING THREAT FOR SHOWERS...ESPECIALLY FOR THE NW MPX CWA. THIS WEEKEND...THE MODELS POINT TO A COUPLE OF POTENTIAL SFC WAVES TO WORK THROUGH. FOR SAT NIGHT...THE ECWMF IS BY FAR THE MOST AGGRESSIVE WITH PRECIP ASSOCIATED WITH THIS FEATURE...WHILE MORE AGREEMENT BETWEEN THE MODELS EXISTS WITH THE FEATURE FOR SAT NIGHT INTO SUNDAY...WITH HIGH CHANCE/LIKELY POPS FOR THEN. AT THIS POINT...THE SEVERE THREAT WITH ANY OF THIS ACTIVITY LOOKS TO BE LOW...AS BEST MOISTURE/INSTABILITY LOOKS TO REMAIN SOUTH OF THE AREA CLOSER TO THE SFC LOW THAT IS FORECAST TO WORK ACROSS MO. GOING INTO NEXT WEEK...WE ARE LIKELY HOLDING ON TO POPS INTO MONDAY A BIT TOO LONG WHEN LOOKING AT THE 02.12 ECWMF/GFS AS SFC RIDGING LOOKS TO POSSIBLY GIVE US A FEW DAYS OF COOLER AND DRIER WEATHER FOR THE FIRST HALF OF NEXT WORK WEEK. && .AVIATION.../00Z TAF ISSUANCE/ VERY DIFFUSED FRONTAL BOUNDARY REMAINS OVER THE UPPER MIDWEST. THUNDERSTORMS CONTINUE TO GENERATED ALONG OLD OUTFLOW BOUNDARY. DISCRETE SUPERCELLS AND STRONG THUNDERSTORMS WERE OCCURRING OVER SOUTHERN MINNESOTA AND MAY DEVELOP EAST OVER WESTERN WISCONSIN BEFORE MIDNIGHT. THE MAIN THREAT FROM THESE STORMS HAVE BEEN LARGE HAIL ALONG WITH GUSTY WINDS OVER 50 MPH NEAR THE VICINITY OF THE STORMS. ELSEWHERE...VFR CONDTIONS WITH CLOUDS GENERALLY AT OR ABOVE 5 THOUSAND FEET AGL NORTH OF THE MINNESOTA RIVER. CEILINGS ARE EXPECTED TO LOWER BETWEEN 1000-2000 FEET AGL OVERNIGHT...THEN BEGIN TO LIFT THURSDAY MORNING. WINDS WILL REMAIN LIGHT AND VARIABLE. KMSP...CLOUDS OR CEILINGS WILL GENERALLY BE AT OR ABOVE 4 THOUSAND FEET AGL THIS EVENING. THUNDERSTORMS WILL OCCUR MAINLY SOUTH OF THE METRO AREA. AN ISOLATED SHOWER COULD TRACK CLOSE TO THE AREA...ESPECIALLY SOUTH OF THE METRO AREA BEFORE MIDNIGHT. CEILING HEIGHTS LOWERING TO AROUND 15 HUNDRED FEET OVERNIGHT...THEN IMPROVING DURING THE MORNING THURSDAY. OTLK... THURSDAY MVFR CIGS ERLY...CHC OF SHRA/TSRA IN AFTERNOON. FRIDAY...MVFR POSSIBLE BEHIND COLD FRONT FOR A TIME. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 513 PM CDT WED MAY 2 2012 MNZ064>070-073>078-082>085-091>093-WIZ024-026-028-032215- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-EAU CLAIRE- 513 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE THREAT OF THUNDERSTORMS WILL INCREASE OVER SOUTHERN MINNESOTA AND PART OF WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR THE IOWA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN LATER THURSDAY. MNZ041>045-047>063-WIZ014>016-023-025-027-032215- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK- BARRON-RUSK-ST. CROIX-DUNN- 513 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT WED MAY 2 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 6 S WANAMINGO 44.23N 92.79W
05/02/2012 M1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT WED MAY 2 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 NE FARIBAULT 44.33N 93.21W
05/02/2012 M1.00 INCH RICE MN TRAINED SPOTTER
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD WANAMINGO 44.31N 92.79W
05/02/2012 GOODHUE MN TRAINED SPOTTER
FLOODING OVER HIGHWAY 57
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 1 SW FARIBAULT 44.29N 93.29W
05/02/2012 M1.25 INCH RICE MN TRAINED SPOTTER
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT WED MAY 2 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 4 SW WANAMINGO 44.27N 92.84W
05/02/2012 M1.75 INCH GOODHUE MN TRAINED SPOTTER
&&
DEVINNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 PM CDT WED MAY 2 2012
MNZ054>056-064-030300-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
908 PM CDT WED MAY 2 2012
...THUNDERSTORMS MOVING INTO...LAC QUI PARLE...SWIFT AND YELLOW
MEDICINE COUNTIES THROUGH 1000 PM CDT...
AT 905 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF REVILLO SOUTH DAKOTA...OR 25 MILES WEST
OF MADISON. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4524 9645 4522 9621 4520 9618 4520 9612
4522 9611 4520 9574 4472 9588 4473 9644
TIME...MOT...LOC 0207Z 278DEG 26KT 4504 9664The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368788.